Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 3, NWS Pendleton, OR

January 20, 2018Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 20, 2018, 4:04 AM PST for Union County, Oregon. It took effect at Jan 21, 2018, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 4:04 AM PST (12:04 UTC)
In effect from
Jan 21, 2018, 7:00 AM PST
Expired
Jan 21, 2018, 7:05 PM PST
In force
12 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 0.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS76 KPDT 201204
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
404 AM PST Sat Jan 20 2018

...VERY WINDY ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY
SUNDAY...

.A Pacific storm system will move into and across the Pacific
Northwest Sunday and Sunday evening. This system will increase the
pressure gradients across portions of northeast Oregon, including
the Grande Ronde valley. These gradients will cause locally strong
winds.

ORZ049-202015-
/O.NEW.KPDT.WI.Y.0003.180121T1500Z-180122T0600Z/
Grande Ronde Valley-
404 AM PST Sat Jan 20 2018

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST SUNDAY FOR AREAS
NEAR AND WITHIN LADD AND PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect from
7 AM to 10 PM PST Sunday.

* WINDS...South 30 to 35 mph with gusts of 40 to 50 mph across the
  south end of the valley. Winds will be south 15 to 25 mph with
  gusts to 35 mph elsewhere. 

* TIMING...Winds will increase towards daybreak Sunday, peaking
  during the late morning and afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages may occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
045 
WWUS76 KPDT 202152
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
152 PM PST Sat Jan 20 2018

...VERY WINDY ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY
SUNDAY...

.A Pacific storm system will move into and across the Pacific
Northwest Sunday and Sunday evening. This system will increase
the pressure gradients across portions of northeast Oregon,
including the Grande Ronde valley. These gradients will cause
locally strong winds.

ORZ049-211500-
/O.CON.KPDT.WI.Y.0003.180121T1500Z-180122T0600Z/
Grande Ronde Valley-
152 PM PST Sat Jan 20 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM PST SUNDAY
FOR LADD AND PYLES CANYONS...

* WINDS...South 30 to 35 mph with gusts of 40 to 50 mph across 
  the south end of the valley. Winds will be south 15 to 25 mph 
  with gusts to 35 mph elsewhere.

* TIMING...Winds will increase towards daybreak Sunday, peaking 
  during the late morning and afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
443 
WWUS76 KPDT 211208
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
408 AM PST Sun Jan 21 2018

...VERY WINDY ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY
TODAY...

.A Pacific storm system will move across the Pacific Northwest 
today and this evening. This system will increase the pressure 
gradients across portions of northeast Oregon, including the 
Grande Ronde valley. These gradients will cause locally strong 
winds.

ORZ049-212300-
/O.CON.KPDT.WI.Y.0003.180121T1500Z-180122T0600Z/
Grande Ronde Valley-
408 AM PST Sun Jan 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR LADD AND PYLES CANYONS...

* WINDS...South 30 to 35 mph with gusts of 40 to 50 mph across 
  the south end of the valley. Winds will be south 15 to 25 mph 
  with gusts to 35 mph elsewhere.

* TIMING...Winds will increase towards daybreak this morning, 
  peaking during the late morning and afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
084 
WWUS76 KPDT 212139
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
139 PM PST Sun Jan 21 2018

ORZ049-220600-
/O.CON.KPDT.WI.Y.0003.000000T0000Z-180122T0600Z/
Grande Ronde Valley-
139 PM PST Sun Jan 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR LADD AND PYLES CANYONS...

* WINDS...South 30 to 35 mph with gusts of 40 to 50 mph across 
  the south end of the valley. Winds will be south 15 to 25 mph 
  with gusts to 35 mph elsewhere.

* TIMING...Winds will peak this afternoon and early evening then
  diminish. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
169 
WWUS76 KPDT 220305
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
705 PM PST Sun Jan 21 2018


ORZ049-220415-
/O.CAN.KPDT.WI.Y.0003.000000T0000Z-180122T0600Z/
Grande Ronde Valley-
705 PM PST Sun Jan 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:58 AM PST, 6 minutes earlier.

Area forecast discussion, Jan 20, 3:58 AM PST, 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
358 AM PST Sat Jan 20 2018

.SHORT TERM...Today through Monday...An upper trough over the
western U.S. will gradually shift to a westerly onshore flow today.
A weak disturbance moving into the region early this morning will
drift east across the region as the upper flow pattern changes
today. As such will see a fair amount of cloud cover with isolated
to scattered rain and snow showers. The best chances for showers
will be over the mountains. Snow accumulations with the showers will
be light and spotty. These showers will decrease this evening as a
weak upper level ridge drifts across the region. The next Pacific
system will move into and across the region Sunday and Sunday
evening. This system is expected to split, thus decreasing the
amount of precip over southeast Washington, and northeast and
central Oregon. With snow levels still relatively low, should still
see some decent snow at locations above 2-3000 feet. At this time
snow accumulations look to be highest along the Washington Cascade
east slopes with possibly 2-6 inches. Will hold off on highlights
for this area at this time. Elsewhere 2-4 inch amounts are possible
over the Blue mountains and along the Oregon Cascade east slopes.
Winds will also be problem with this system as breezy to windy
conditions will be possible over central Oregon, the Grande Ronde
valley and the Blue mountain foothills. Winds at the south end of
the Grande Ronde valley are expected to run 25 to 35 mph with gusts
of 45 to 50 mph Sunday and Sunday evening. Will issue a wind
advisory for this area. Similar winds may locally occur at the base
of the Blue mountains between Pilot Rock and Walla Walla. For now
will hold off on highlights in this area due to the localized nature
of the event. Onshore flow behind the Sunday system will keep
isolated to scattered showers going over portions of the area late
Sunday night into Monday. 90

.LONG TERM...Monday night through Friday...Models show a ridge of
high pressure over the region Monday night for dry conditions.
The ridge axis moves east into Idaho on Tuesday allowing flow aloft
to back to the SW thus bringing increasing moisture into the
forecast area for a chance of precipitation with snow levels 1500-
2500 feet on Tuesday. A warm front with attendant valley/basin rain
and mountain snow spreads over the region Tuesday night and
Wednesday resulting in snow levels rising to 2000-4000 along the
east slopes of the Washington Cascades and 4000-4500 feet in central
and NE Oregon by Wednesday afternoon. This will be followed by a
cold front Wednesday night and Thursday for snow likely in the Blue
Mountains and rain in the Columbia Basin. Decreasing PoPs on Friday
as a ridge moves over the region.  Polan

&&

.AVIATION...12Z TAFS...VFR conditions will prevail for the next 24
hours. There will be isolated to widely scattered snow showers over
the Blue Mountains today, which will have MVFR ceilings and
visibilities associated with the snow showers. Winds will remain
light today through tonight.   Polan

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  32  48  34 /  20  10  80  70
ALW  49  34  50  36 /  20  10  70  70
PSC  49  33  47  35 /  10  10  80  50
YKM  49  30  42  30 /  10  10  50  30
HRI  49  31  47  34 /  10  10  70  50
ELN  44  29  38  28 /  20  10  70  30
RDM  43  28  46  28 /  20  10  40  40
LGD  41  28  39  31 /  30  20  60  80
GCD  41  26  39  30 /  20  10  80  60
DLS  49  34  45  35 /  20  10  70  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 7 AM to 10 PM PST Sunday for ORZ049.

WA...None.
&&

90/99/99

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 10:26 AM PSTWinter Weather AdvisoryPDTDeschutes, Jefferson, Wasco29 hr

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.